Alert archive / California / Flash Flood Warnings in 2025

Flash Flood Warning 5, NWS Reno, NV

August 23, 2025Nevada County, Sierra County, California; Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Aug 23, 2025, 2:30 PM PDT for Nevada County, Sierra County, California; Washoe County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2025, 2:30 PM PDT (21:30 UTC)
Expired
Aug 23, 2025, 4:30 PM PDT
In force
2 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Nevada County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 55 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2025-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2025-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2760 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WGUS55 KREV 232130
FFWREV
CAC057-091-NVC031-232330-
/O.NEW.KREV.FF.W.0005.250823T2130Z-250823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
230 PM PDT Sat Aug 23 2025

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Nevada County in northern California...
  Sierra County in northern California...
  Southern Washoe County in western Nevada...

* Until 430 PM PDT.

* At 230 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of I-80 near Verdi and Floriston, 
  including the Gold Ranch burn scar. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. Debris flows
           possible near the Gold Ranch burn scar.

* Some locations that will experience flash flooding include...
  Verdi and Verdi-Mogul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3952 12000 3951 11997 3942 12001 3945 12004
      3950 12001

FLASH FLOOD...RADAR INDICATED

$$

GG
2 follow-up statements
085 
WGUS75 KREV 232220
FFSREV

Flash Flood Statement
National Weather Service Reno NV
320 PM PDT Sat Aug 23 2025

CAC057-091-NVC031-232330-
/O.CON.KREV.FF.W.0005.000000T0000Z-250823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nevada CA-Sierra CA-Washoe NV-
320 PM PDT Sat Aug 23 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT THIS 
AFTERNOON FOR NEVADA, SIERRA AND SOUTHERN WASHOE COUNTIES...

At 320 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across portions of I-80 near Verdi and Floriston, including the 
Gold Ranch burn scar. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas. Debris flows possible near
         the Gold Ranch burn scar.

Some locations that will experience flash flooding include...
  Verdi and Verdi-Mogul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3952 12000 3951 11997 3942 12001 3945 12004
      3950 12001

FLASH FLOOD...RADAR INDICATED

$$

GG
892 
WGUS75 KREV 232320
FFSREV

Flash Flood Statement
National Weather Service Reno NV
420 PM PDT Sat Aug 23 2025

CAC057-091-NVC031-232330-
/O.EXP.KREV.FF.W.0005.000000T0000Z-250823T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nevada CA-Sierra CA-Washoe NV-
420 PM PDT Sat Aug 23 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT THIS AFTERNOON FOR 
NEVADA, SIERRA AND SOUTHERN WASHOE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

A Flood Watch remains in effect until 1000 PM PDT for portions of 
east central California and western Nevada.

&&

LAT...LON 3952 12000 3951 11997 3942 12001 3945 12004
      3950 12001

$$

GG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:53 AM PDT, 3 hours 37 minutes earlier. Its key messages:

  • * Heat continues today with Major HeatRisk in lower elevations across northeast CA and northwest-west central NV. * Afternoon shower and thunderstorm chances continue today through mid-week, bringing frequent lightning, small hail, gusty winds, and flooding potential. * The greatest chances for flooding will take place Sunday through Tuesday, with the highest risk for flash flooding over burn scars such as the Davis and Connor.
Area forecast discussion, Aug 23, 10:53 AM PDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1053 AM PDT Sat Aug 23 2025

.KEY MESSAGES...

* Heat continues today with Major HeatRisk in lower elevations
  across northeast CA and northwest-west central NV.

* Afternoon shower and thunderstorm chances continue today through
  mid-week, bringing frequent lightning, small hail, gusty winds,
  and flooding potential.

* The greatest chances for flooding will take place Sunday through
  Tuesday, with the highest risk for flash flooding over burn
  scars such as the Davis and Connor.

&&

.DISCUSSION...

Clear skies this morning will allow for ample heating through this
afternoon. Additionally, model guidance shows areas of diffluence
centered over the Reno-Carson-Minden area as well as over Alpine
county today. These two will bring the instability required for
afternoon showers and thunderstorms. As of this writing, cells
are starting to populate along the far southern reaches of the
Sierra, pushing into southwest Mono county. Southerly flow aloft
will bring storms north today into the Reno-Carson-Minden area.
Thunderstorm chances will range from 40-70%, with chances dropping
dramatically as you progress north of Pyramid Lake and into the
Black Rock Desert (less than 25%). Similarly, out in the Basin and
Range, chances drop considerably north of Lovelock.

This morning's sounding recorded 0.83 inches of PWAT as well as
1200 J/kg of DCAPE. That 0.83 inches of PWAT sits above the 90th
percentile for our area; keeping in mind that 0.75 inches is a
good basis for us to get flooding here, we have gone ahead and
issued a Flash Flood Watch. This is in effect until 10 PM today
for the Reno-Carson-Minden area as well as Mono, Mineral, and S
Lyon counties. The threat for flash flooding will be greatest over
burn scars, most notably the Davis, Connor, and Tamarack burn scar
areas. However, low-lying and flood-prone areas will be
susceptible to flooding due to excessive rainfall (5% chance, from
the Weather Prediction Center) and runoff.

While the bulk of the storms are expected to taper after sunset
tonight, there is an additional risk for overnight convection
(15% chance). Locations of concern will primarily be in NW NV and
NE CA, including the Black Rock Desert. Model guidance shows
possible forcing, however confidence is low.

Storm chances continue each afternoon through mid-week, with the
greatest chances for flooding primarily Sunday through Tuesday. A
shortwave off of the coast of California Monday may bring
additional forcing for thunderstorms. However, just how much that
influences our area is yet to be determined. With the influx of
moisture being driven in from the Four Corners high, PWAT values
increase each day. This may result in lingering cloud cover
overnight, possibly reducing the chances for afternoon
thunderstorm development. While we are expecting chances each
afternoon, this is something to keep in mind as we take things
day-by-day.

Afternoon highs will reach around 100 today for NW NV, primarily
for the lower deserts. Major HeatRisk is also expected for those
areas today, including the Black Rock Desert. Warm overnight lows
again tonight will bring little relief, thus, we have continued
our Heat Advisory through Sunday morning. Afternoon highs drop
considerably starting Sunday, with highs 5-10 degrees cooler than
today. A cooling trend will continue through next week, bringing
afternoon highs back down to near normal.

-Giralte

&&

.AVIATION...

A monsoon moisture push will provide widespread coverage of showers
and thunderstorms this afternoon. Main operational impacts with
these storms will include periods of IFR conditions due to storms
producing heavy rain and sudden reductions to visibility. Storms
are capable of producing 0.25-0.75" of rain in individual storm
cores, along with small hail, lightning, and outflow gusts up to
40 kts.

Precipitation chances are highest at KMMH (70-75% chance) with 50-60%
chances for the other main terminals. Main window for T-Storms
across KMMH will be 18-00z, and 20-03z for Sierra and W.Nevada
terminals this afternoon.

Thunderstorm chances decrease northward of I-80 this afternoon but
still could see 30-40% chances after about 01z late this afternoon.
However these areas, including KLOL, SVE, and the Black Rock
Airport (88NV), could continue to see density altitude concerns
due to ongoing heat until showers and storms reach the region.
Outflow gusts will also be capable of producing reduced visibility
in blowing dust. An active thunderstorm pattern is expected to
continue through the middle of next week. Fuentes

&&

.FIRE WEATHER...

A monsoon moisture push will produce widespread coverage of showers
and thunderstorms this afternoon and evening. These storms will be
fast moving storms but will contain copious moisture with them,
resulting in a risk of heavy rain, small hail, flash flooding in
burn scar areas, and gusty outflow winds.

Nocturnal thunderstorms will be possible tonight across portions of
NW Nevada into far NE California as an upper level disturbance
tracks through overnight. While isolated strikes are possible
outside of storm cores, any dry lightning potential will be limited
(less than 10%) as wetting rain chances reach 20-30% in these areas.
Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 9 AM PDT Sunday NVZ004-005.

     Flood Watch until 10 PM PDT this evening NVZ001-003.

CA...Heat Advisory until 9 AM PDT Sunday CAZ071.

     Flood Watch until 10 PM PDT this evening CAZ073.

&&

In the hours before

Special weather statement, Aug 23, 11:35 AM PDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Reno NV
1135 AM PDT Sat Aug 23 2025

CAZ073-231900-
Mono CA-
1135 AM PDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONO COUNTY THROUGH NOON
PDT...

At 1135 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Twin Lakes, moving north at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bridgeport, Twin Lakes, Conway Summit, Devils Gate Summit, Robinson
Creek Campground, Bridgeport Reservoir, Junction U.S 395 And CA 108
(Sonora Junction), Buckeye Campground, Trumbull Lake Campground,
Bridgeport-Bryant Field Airport, Lundy Canyon Campground, and
Junction U.S 395 And CA 270 (Bodie Rd).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 11932 3804 11931 3805 11933 3807 11934
      3812 11943 3809 11946 3815 11950 3841 11951
      3833 11908 3791 11924
TIME...MOT...LOC 1835Z 185DEG 35KT 3804 11932

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GG
Special weather statement, Aug 23, 12:56 PM PDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Reno NV
1256 PM PDT Sat Aug 23 2025

NVZ002-003-232030-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
1256 PM PDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CARSON VALLEY THROUGH 130 PM
PDT...

At 1254 PM PDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or near Gardnerville, moving northeast at 25 mph.

HAZARD...Heavy rainfall and pea size hail.

SOURCE...Radar indicated.

IMPACT...Heavy rain may produce ponding of water on roadways and
         sudden reductions to visibility

Locations impacted include...
Carson City, Gardnerville, Gardnerville Ranchos, Johnson Lane, Dagget
Pass, Kingsbury, Indian Hills, Genoa, Zephyr Cove-Round Hill Village,
Junction U.S 395 And NV 756, Us 395 At Douglas-Carson City Co Line,
Gardnerville Ranch, Stewart, Minden-Tahoe Airport, Heavenly Valley,
Junction Nv 88 And Nv 756, and Minden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3886 11975 3897 11992 3921 11984 3912 11955
TIME...MOT...LOC 1954Z 206DEG 20KT 3903 11980

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

TF
Special weather statement, Aug 23, 1:41 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service Reno NV
141 PM PDT Sat Aug 23 2025

CAZ072-NVZ002-003-232130-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
141 PM PDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT ALPINE...EL DORADO...PLACER...
SOUTHERN WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY
THROUGH 230 PM PDT...

At 141 PM PDT, Doppler radar was tracking a strong thunderstorm over
Zephyr Cove-Round Hill Village, or near South Lake Tahoe, moving
north at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carson City, South Lake Tahoe, Kings Beach, Incline Village, Dagget
Pass, Spooner Summit, Kingsbury, Incline Village-Crystal Bay,
Glenbrook, Zephyr Cove, Crystal Bay, Genoa, Zephyr Cove-Round Hill
Village, Carnelian Bay, South Lake Tahoe Airport, Lakeview,
Stateline, Heavenly Valley, and Tahoe Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3885 11988 3890 12005 3927 12010 3926 11978
TIME...MOT...LOC 2041Z 180DEG 24KT 3900 11993

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:14 PM PDTSpecial Weather StatementREVMono46 min
Aug 22, 5:49 PM PDTAreal Flood AdvisoryREVMono116 min
Aug 23, 8:42 AM PDTFlood WatchREVMono12 hr
Aug 23, 11:35 AM PDTSpecial Weather StatementREVMono25 min
Aug 23, 1:46 PM PDTSevere Thunderstorm WarningREVEl Dorado, Placer29 min
Aug 23, 2:23 PM PDTSevere Thunderstorm WarningREVNevada, Sierra37 min
Aug 23, 2:42 PM PDTSevere Thunderstorm WarningREVNevada, Placer48 min
Aug 23, 2:43 PM PDTAreal Flood AdvisoryREVPlacer2 hr
Aug 23, 3:05 PM PDTSevere Thunderstorm WarningREVSierra27 min
Aug 23, 4:08 PM PDTAreal Flood AdvisoryREVLassen, Plumas3 hr
Aug 23, 8:50 AM PDTHeat AdvisoryREVChurchill, Lyon, Pershing, Washoe24 hr
Aug 23, 12:56 PM PDTSpecial Weather StatementREV34 min
Aug 23, 1:27 PM PDTAreal Flood AdvisoryREVDouglas3 hr
Aug 23, 1:41 PM PDTSpecial Weather StatementREV49 min
Aug 23, 1:53 PM PDTAreal Flood AdvisoryREVDouglas112 min
Aug 23, 4:36 PM PDTDust Storm AdvisoryREVChurchill, Pershing54 min

Nearby

Flash Flood Warnings in California, 2025Flash Flood Warnings in Nevada, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.